|Dexedrine (Speed) Use for Fatigue...........
Feb 2, 2000
I find Mr.Molaghan's responses directing patients away from CNS stimulant protocols (Dexedrine, Ritalin, cylert) to treat HIV related fatigue discouraging, despotic, and knee jerk reactionary. I have been HIV Positive since 1983, and extremely fatigued more than 90 percent of the time since then. I have conscientiously researched and addressed issues of possible fatigue origins: depression, physical and physiological, and covered every base regarding probable causes. NOT ONCE during these years of EXTREME FATIGUE was I informed by a physician that central nervous system stimulants were being researched and tested as treatments for HIV related fatigue. I advise other parties dealing with HIV and the profound impact it has on the individual's energy and quality of life to take an aggressive and informed stance with their physician in regard to accessing these treatments as a successful treatment for fatigue. The simplistic moralistic NANCY REAGAN-ESQUE reasoning behind physicians refusing to recommend CNS stimulants as a protocol for HIV related fatigue is unreasonable and unacceptable. RITALIN, CYLERT, DEXEDRINE. Look them up on the web or in a PDR. GET INFORMED! GET ACCESS to them!! And get the energy and quality of life back that to many of us seems like just a memory.
Response from Mr. Molaghan
Thanks for your feedback. Upon reviewing my previous responses to this topic, I was unable to find any instances where I directed patients away from pursuing "CNS stimulant protocols." I have worked with a few patients who have taken CNS stimulants when no other cause or successful treatment for their HIV related fatigue could be found. In some cases, the treatment was successful. I am unaware of any clinical trials looking at treatment of HIV related fatigue with CNS stimulants. Please share your resources with us, as I'm sure this will be of interest to readers. I am definitely not against treatment with stimulants, but I stand by my clinical experience that most HIV related fatigue could be successfully treated if the underlying cause is identified. The potential for drug interaction with current "cocktails", and stimulants is also a concern. Cylert can cause serious liver problems and must be used with caution, especially in people on protease inhibitors or who also have Hepatitis C (HCV) infection. I agree that patients should be informed about all possibly beneficial options to improve quality of life.
Quality of life: fatigue, career and some difficult decisions
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.